Display Settings:

Format

Send to:

Choose Destination
JAMA. 1990 Sep 5;264(9):1141-2.

Aplastic anemia associated with canthaxanthin ingested for 'tanning' purposes.

Author information

  • 1Department of Pharmacy, Vanderbilt University School of Medicine, Nashville, TN 37232-6602.

Abstract

Aplastic anemia with a fatal outcome occurred in a previously healthy young woman after ingesting canthaxanthin taken for the purpose of skin "tanning" and provided to her by a commercial tanning salon. Canthaxanthin is a synthetic, non-provitamin A carotenoid that is highly lipid-soluble; it colors the skin by deposition in the epidermis and subcutaneous fat. It is readily available through commercial tanning salons and mail advertisements, but despite advertising claims that it is harmless, investigation regarding the safety of oral doses of canthaxanthin in humans has not been conducted. It is not approved as a prescription or an over-the-counter preparation by the Food and Drug Administration. The drug's present means of distribution makes monitoring for toxic effects difficult. Thus, the frequency of adverse effects associated with canthaxanthin use, such as bone marrow suppression, is unknown. Even if there is only a small risk of these toxic effects, the use of the drug for cosmetic purposes does not justify this risk.

PMID:
2117075
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk